Anxiety and Depression :: Lexapro and Weight Gain
Does Lexapro Cause Weight Gain?
You and your doctor have discussed a treatment plan for your anxiety and depression. Among the treatment options your doctor suggested, was a prescription medication called Lexapro. While it may be an effective prescription antidepressant, you have heard people express concern about the possible link of Lexapro and weight gain.The jury is still out on Lexapro and weight gain. Some studies indicate that less than 5% of patients taking Lexapro, an antidepressant medication, experience weight gain. Other information about Lexapro indicates that several patients have experienced weight gain while taking the medication. In fat, some patients have even stopped taking Lexapro due to the side effect of weight gain.
Searching information in online forums from patients who are using, or have used, the antidepressant medication Lexapro, it is easy to see that many patients are very concerned about the potential of gaining weight on antidepressant medications. Lexapro patients have frequently reported significant weight gain. Some patients have packed on the pounds in a reasonably short period of time.
Defenders of Lexapro claim that the weight gain the patients experience, may not be, solely, a side effect of the antidepressant medication. Depression itself can cause patients to lose their appetite. Initially, patients often lose a pound or two in the first couple of months taking Lexapro. When the patient begins to gain weight, doctors are reassured that the medication is working to fight the anxiety and depression. As patients begin to recover from their illness, they will regain their appetite.
Who is at the highest risk of weight gain associated with taking Lexapro? Studies show that women tend to pack on pounds more than their male counterparts. If you were slightly overweight before taking Lexapro, you are at a greater risk of taking on more weight with Lexapro included in your depression and anxiety treatment plan.
All antidepressant medications will slow down your metabolism. Such medications will inhibit specific enzymes found in the liver that allow the metabolism to function properly. Several antidepressant medications, such as Lexapro, will increase a patient's desire to consume carbohydrates. Hormone changes are also associated with antidepressants. Changes in hormones, cravings, and metabolism all add up to increased risk of weight gain.
Some patients who experience weight gain on Lexapro discontinue its use because of the pounds. Not only is significant weight gain unhealthy, but it also adds to low self-esteem. If you felt sad and depressed before taking an antidepressant medication, imagine how you would feel after gaining 20 or 40 pounds. Some patients prefer to remain sad and cope with their depression issues than deal with the weight gain associated with Lexapro.
On the other hand, many patients do not experience significant weight gain while taking Lexapro. Some patients feel that the side effects they experience, if any, are well worth it. Their anxiety and depression symptoms greatly improve with Lexapro as part of their treatment plan.
Deciding if Lexapro is right for you can be tricky when you consider the risk of significant weight gain. It can be difficult to know if you will be affected by the side effect of weight gain while taking Lexapro, but this antidepressant can be a valuable tool in alleviating symptoms of anxiety and depression for many patients. Only you and your doctor can decide if Lexapro is right for you.
This website does NOT provide medical advice. All materials and articles are for informational purposes only. The content is NOT intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health care professional without delay. Reliance on any information contained on this website is solely at your own risk.
|Copyright 2008 StressAndDepressionAnswers.com|